Washington, 2019

Hail in Washington, May 28, 2019

May 28, 2019 · NWS PDT · 1 event in 1 county or zone

A marginally severe thunderstorm produced hail ranging from half inch to one inch near Benton City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A marginally severe thunderstorm produced hail ranging from half inch to one inch near Benton City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 28, 12:13 PM PST, 6 hours 32 minutes earlier.

Area forecast discussion, May 28, 12:13 PM PST, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
113 PM PDT Tue May 28 2019

.SHORT TERM...Tonight through Friday. Water vapor imagery showing
a short wave moving south from Washington into Oregon. Cumulus is
developing as the airmass becomes unstable. Scattered showers and
thunderstorms have developed over the past hour and expect
coverage to increase through the afternoon and continue into the
evening. Most of the activity will likely be over the Cascades and
east slopes with a secondary area over the higher terrain of
central and northeast Oregon. The precipitation will diminish over
night as the airmass becomes more stable. As for sky cover expect
increasing clouds today with partly to mostly cloudy overnight.
The short wave is resulting in breezy to windy conditions through
the gorge. This system will develop into an upper low which will
be nearly stationary over the region Wednesday and Thursday before
moving south into California on Friday. This pattern is similar
to what we have been seeing lately and will result in scattered
afternoon and evening showers with isolated thunderstorms each
day. Dew points remain in the 40s to lower 50s and expect decent
rainfall amounts with the heavier showers and storms. 94

.LONG TERM...Friday night through Tuesday...A relatively dry
westerly flow will be present through the extended period.  On
Saturday, the ECMWF indicates a better potential for showers over
central and northeast OR associated with an upper low over NV
circulating moisture over eastern OR, and will keep about 20-30
percent of showers and thunderstorms over the eastern mountains and
valleys.  A shortwave trough on Sunday will bring breezy to windy
conditions, especially for areas in and around the Columbia Basin
where a strong marine push is possible. Saturday will be the warmest
day of the forecast period with highs in the 70s in the mountains
and 80s to lower 90s in the lower elevations. The westerly flow will
come to our favor by preventing a substantial increase in
temperatures, but the humidity will be on a downward trend as
relative humidity lowers into the teens in many areas by early next
week. Wister

.AVIATION...00Z TAFs...Although only FEW-SCT mid level clouds are
present at the terminal airports, there are buildups along the
Cascades and towering cumulus over the Blue Mountains.  There may be
a few thunderstorms near YKM, BDN, RDM, PDT, and ALW but the odds to
be within 10 miles are not likely.  Skies will clear out after
sunset and only FEW-SCT clouds AOA 15K feet can be expected early
Wednesday morning.  Wednesday will be similar as today with cumulus
clouds building during the afternoon with CBs mainly confined to the
mountains.  Winds will generally be less than 15 knots, except NW 10-
20 gusting up to 30 knots at DLS for the next 24 hours. Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  53  77  53  79 /  10  20  20  20
ALW  57  80  58  82 /  10  20  20  30
PSC  57  85  58  86 /  10  10  10  10
YKM  56  84  56  85 /  20  10  10  10
HRI  58  83  56  85 /  10  10  10  10
ELN  55  80  54  82 /  20  10  10  10
RDM  45  74  45  75 /  20  20  30  30
LGD  51  71  51  74 /  30  50  60  50
GCD  48  70  49  73 /  30  60  60  60
DLS  56  80  56  83 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

94/85/85

In the hours before

Special weather statement, May 28, 2:39 PM PST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Pendleton OR
339 PM PDT Tue May 28 2019

WAZ026-520-282315-
East Slopes of the Washington Cascades WA-Kittitas Valley WA-
339 PM PDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KITTITAS COUNTY
UNTIL 415 PM PDT...

At 339 PM PDT, trained weather spotters reported a strong
thunderstorm over Ellensburg, moving south at 15 mph.

Penny size hail and brief heavy rain will be possible with this
storm.

Locations impacted include...
Ellensburg and Thorp.

LAT...LON 4708 12067 4699 12045 4681 12049 4689 12085
TIME...MOT...LOC 2239Z 022DEG 14KT 4698 12059
Special weather statement, May 28, 2:51 PM PST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Pendleton OR
351 PM PDT Tue May 28 2019

WAZ027-282315-
Yakima Valley WA-
351 PM PDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YAKIMA COUNTY UNTIL
415 PM PDT...

At 350 PM PDT, Doppler radar was tracking a strong thunderstorm over
Yakima, moving southwest at 10 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm along with brief heavy rainfall.

Locations impacted include...
Yakima, Selah, Union Gap, Fruitvale, Terrace Heights, Parker,
Ahtanum, Donald, Fairview-sumach, South Broadway, Moxee City, West
Valley, Wiley City and Moxee.

LAT...LON 4674 12055 4657 12002 4641 12019 4656 12067
TIME...MOT...LOC 2250Z 039DEG 9KT 4662 12050

JS
Local storm report, May 28, 2:59 PM PST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
359 PM PDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 SE ELLENSBURG         46.99N 120.53W
05/28/2019  M0.50 INCH       KITTITAS           WA   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZE HAIL AND WINDS 25 TO 35 MPH.

0340 PM     HAIL             1 SE ELLENSBURG         46.99N 120.53W
05/28/2019  M0.50 INCH       KITTITAS           WA   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZE HAIL AND WINDS 25 TO 35 MPH.

0340 PM     HAIL             ELLENSBURG              47.00N 120.55W
05/28/2019  M0.50 INCH       KITTITAS           WA   PUBLIC

            A MEMBER OF THE PUBLIC AT THE COLLEGE REPORTED DIME SIZED
            HAIL AND HEAVY RAIN. SOME WATER SHED FROM THE HILL SIDE
            IS CAUSING SOME FEILD PONDING.

&&

RQB
Special weather statement, May 28, 3:15 PM PST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Pendleton OR
415 PM PDT Tue May 28 2019

WAZ026-027-282345-
Yakima Valley WA-Kittitas Valley WA-
415 PM PDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KITTITAS AND EAST
CENTRAL YAKIMA COUNTIES UNTIL 445 PM PDT...

At 414 PM PDT, Doppler radar was tracking a couple of strong
thunderstorm over Terrace Heights, or near Yakima, moving southwest
at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm along with some brief heavy rainfall.

Locations impacted include...
Yakima, Toppenish, Selah, Union Gap, Wapato, Roza, Fruitvale, Gleed,
Terrace Heights, Parker, Sawyer, Donald, Fairview-sumach, South
Broadway, Moxee City, West Valley, Wymer, Buena and Moxee.

LAT...LON 4693 12036 4651 11999 4640 12041 4668 12070
      4681 12052 4681 12050 4683 12047 4684 12048
TIME...MOT...LOC 2314Z 041DEG 12KT 4662 12040

JS
Special weather statement, May 28, 4:21 PM PST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Pendleton OR
521 PM PDT Tue May 28 2019

WAZ521-290045-
Simcoe Highlands WA-
521 PM PDT Tue May 28 2019

...SPECIAL WEATHER STATEMENT...

At 520 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Goodnoe Hills, or 15 miles northeast of Goldendale,
moving south at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm along with brief heavy rainfall.

Locations impacted include...
Bickleton.

LAT...LON 4603 12067 4602 12015 4579 12020 4584 12073
TIME...MOT...LOC 0020Z 016DEG 12KT 4592 12052

JS
Special weather statement, May 28, 6:27 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Pendleton OR
727 PM PDT Tue May 28 2019

WAZ028-290315-
Lower Columbia Basin of Washington WA-
727 PM PDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENTON COUNTY UNTIL 815
PM PDT...

At 727 PM PDT, Doppler radar was tracking a strong thunderstorm over
Benton City, or 10 miles west of Richland, moving southeast at 5 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Richland, West Richland, Benton City, Badger and southeastern
Hanford Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4640 11972 4637 11930 4614 11927 4614 11970
TIME...MOT...LOC 0227Z 316DEG 9KT 4625 11950

JS

The radar

The Pendleton radar (KPDT), 81 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benton

When
May 28, 6:45 PM PST to 6:56 PM PST
Where
Benton County, 0.48 mi E of Benton City
Measured
1 in hail
Reported by
Public
Coordinates
46.270, -119.490

A member of the public posted a video showing hail with a maximum size of 1 inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817056.